For people with diabetes, managing your blood glucose level goes beyond just making sure it isn’t too high. It can also be dangerous when your blood sugar gets too low.
Low blood sugar is known as hypoglycemia. It occurs when the glucose level in your blood falls below normal. Usually, below normal means 70 milligrams per deciliter (mg/dL) or less.
Low blood sugar can happen if you take medications for diabetes that increase insulin levels in your body. If you don’t treat it right away, hypoglycemia can lead to a range of serious symptoms. This includes mental confusion, seizures, brain damage, coma, and even death in rare cases.
If you’re taking insulin to treat your diabetes, it’s essential to have an action plan for managing a potential hypoglycemic episode.
The symptoms of hypoglycemia usually come on rapidly. Learning to recognize the symptoms is the first step to getting treatment. The faster you recognize and treat hypoglycemia, the better.
The symptoms of hypoglycemia can vary from person to person. In general, though, the symptoms of a mild episode include one or more of the following:
- fast heartbeat
- sudden nervousness
- blurred vision
- shaking or jitteriness
- trouble concentrating
- becoming irritable or argumentative
More severe attacks may cause loss of consciousness, seizure, and coma.
You should keep carbohydrate-rich snacks nearby at all times just in case. The fastest way to combat an episode of hypoglycemia is by eating or drinking roughly 15 grams of carbohydrates right away.
- glucose tablets or glucose gel
- 4 ounces of fruit juice, like orange or grape juice
- 4 ounces of regular soda (not diet soda)
- dried fruit
- gummy candies
Keep in mind that you may not have any hypoglycemia symptoms. Sometimes your symptoms won’t be as obvious. For this reason, you should check your blood sugar levels frequently to make sure they don’t get too low.
Ask your doctor how often you should be checking your blood sugar with a blood glucose meter. If you’ve had hypoglycemia in the past but didn’t notice symptoms, you may have to be more vigilant about monitoring your blood glucose on a regular basis. Always check your blood glucose levels before driving or operating machinery.
If you experience episodes of hypoglycemia regularly, ask your doctor about using a continuous glucose monitor (CGM). This device tests glucose levels at routine times during the day, including while you sleep. A CGM will play an alarm if your glucose levels fall too low.
Hypoglycemia in people with diabetes typically occurs when you don’t match your diabetes medications with your physical activity and food intake.
Pay close attention to your blood sugar levels when:
- you’re engaging in a weight loss program
- you skip or delay a meal
- you drink alcohol
- you exercise heavily or more than usual
- you’re sick and can’t or don’t want to eat
If your blood sugar levels drop below 70 mg/dL, eat or drink 15 grams of carbohydrates as soon as possible.
If you can’t check your blood sugar, but you’re experiencing symptoms of a hypoglycemia episode, treat it like hypoglycemia anyway and consume a quick source of sugar.
Wait 15 minutes to see if you improve.
After the 15 minutes are up, check your glucose again. If your levels are still below 70 mg/dL, have another 15 grams of carbohydrates.
Repeat steps 4 through 6 until your blood sugar level returns to normal.
If your next meal is more than an hour away, have a snack consisting of a carbohydrate and protein to keep your glucose levels in the target range. Examples include an apple or banana with peanut butter or some crackers and cheese.
If your symptoms worsen, it’s important to seek emergency help. You’ll need an injection of glucagon to rapidly increase your blood glucose level.
You can only get a glucagon kit with a prescription from your doctor. If you’re likely to experience severe hypoglycemia, it’s important that you do this in advance.
Tell your friends, family, and co-workers to call 911 or your local emergency number right away if you don’t have a glucagon kit nearby. Hypoglycemia can quickly progress to seizures or convulsions and unconsciousness if you don’t treat it.
Ignoring the symptoms of hypoglycemia can be dangerous. Work with your doctor to develop a hypoglycemia action plan so that you can treat it before it gets serious.
It’s important that you learn to recognize the symptoms of low blood sugar and keep high-carb snacks on hand at all times. Also be sure to check your blood glucose regularly and inform your friends and family of what to do during a hypoglycemic episode.
It’s important to act quickly, so don’t hesitate to call 911 or local emergency services if you need help.